Hail, New Hanover
- When
- June 15, 1:32 PM EST to 1:36 PM EST
- Where
- New Hanover County, 2 mi N of Myrtle Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.159, -77.880
Quarter size hail was reported.
A strong cold front resulted in scattered thunderstorms which produced hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A strong cold front resulted in scattered thunderstorms which produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 11:27 AM EST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 1227 PM EDT Tue Jun 15 2021 .SYNOPSIS... A cold front will bring scattered thunderstorms today, some of which may be strong to severe. High pressure will build behind the front bringing a long stretch of near rain-free conditions. && .UPDATE... Minor updates this morning, namely to slightly adjust PoPs up esp. near coastal areas this afternoon through early evening. Vast majority of the guidance suggests that, after a few hours of limited to no activity behind this morning's showers/tstms that have now pushed offshore, convection will start again along and ahead of front (mainly eastern half of CWA) esp. after 18z and continue into early evening. With ample instability and 30-40kts of bulk shear, a few storms may become severe and the area is now in a "Slight Risk" by SPC. Given wind profiles and latest probabilistic guidance, main threats appear to be damaging wind gusts and hail. && .NEAR TERM /THROUGH WEDNESDAY/... High amplitude upper level trough and associated surface cold front today is expected to be a weather maker, especially for this afternoon. Jet stream and vorticity spin align over the Carolinas with plenty of instability and moisture for thunderstorm development. Latest high resolution model guidance has storms developing sometime in the early to mid afternoon hours and continuing through the mid evening hours. Some storms may be severe with large hail and damaging winds today. As front pushes offshore, a local low pressure forms and the front will stall, keeping chances for showers and thunderstorms Wednesday near coastal communities. Storms Wednesday are not expected to become severe. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... Dry northwesterly mid level flow through the period on the backside of a healthy trough over the Northeast. The post-frontal high building in from our north will not be large or strong, nor does it appear to 'push' in with much vigor. Wind will stay out of the north through Thursday but with minimal speed. Flow then starts to veer Thursday night as the weakened boundary starts heading back northward. Fog appears possible both nights due to the clear skies and light wind. Both nights will also be on the cooler side of climatology by just a few degrees whereas Thursday looks seasonably warm. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Very little flow aloft on Friday so even as there is some weak ascent associated with warm advection we remain rain-free. The piedmont trough sharpens up on Saturday but the continued high heights and dry air aloft will still preclude meaningful rain chances. Rain chances will increase Sunday into Monday though the rate at which this occurs will hinge upon the uncertain future of the yet to be named tropical system lifting out of the Gulf. The EC has been the most consistent in showing this waits til Monday implying that other guidance like the GFS is a day too fast. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Strong storms are expected to develop by mid afternoon, mainly at the coastal terminals. DCAPE is quite high, so expect strong winds as the storms move in. ILM stands the best chance for a strong storm. Most of the activity will exit the coast by 23Z. Post frontal winds will shift to the northwest. Continued northerly flow on Tuesday. Extended Outlook...Mainly VFR with brief bout of MVFR/IFR from isolated tstorms across all terminals Tue and Wed. Drying trend expected through end of the week with only isolated convection. && .MARINE... Today through Wednesday...Seas between 2 and 4 feet over the next 36 hours anticipated with a low pressure system developing offshore with a frontal boundary, including distant swell from Tropical Storm Bill. Main energy will be from the ESE between 10 and 12 seconds with another southerly component between 4 and 6 seconds. Variable winds expected as high as 15 kts with gusts to 20 kts as a front approaches. Showers and thunderstorms are possible with locally higher winds and waves, including gusts over 34 kts. Moderate to strong rip currents at area beaches are possible. Wednesday night through Saturday...A poorly defined pressure pattern will be in place early in the period keeping winds very light while making a predominant direction a bit hard to pin down. A southerly component should come to dominate on Friday on the east side of a developing piedmont trough. As this feature strengthens on Saturday southwesterly winds will increase and waves will build. Both will remain below advisory thresholds even if only barely. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...MCW NEAR TERM...MCK SHORT TERM...MBB LONG TERM... AVIATION...43 MARINE...ILM
Hazardous Weather Outlook National Weather Service Wilmington NC 206 PM EDT Tue Jun 15 2021 NCZ106-108-161815- Coastal Pender-Coastal New Hanover- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-161815- Coastal Brunswick- 206 PM EDT Tue Jun 15 2021 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-161815- Coastal Horry-Coastal Georgetown- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ024-032-033-039-055-058-059-161815- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Dillon- Florence-Marion-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ017-023-161815- Marlboro-Darlington- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-161815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-161815- Inland New Hanover- 206 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Coastal Flood Advisory. A few strong to severe thunderstorms are possible, main threat will be isolated damaging wind gusts and hail. Frequent lightning is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Wilmington radar (KLTX), 54 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported.
Nickel size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967607, 967606.